Louisiana, 2010Tornadoes and Flash Flood in Louisiana, June 3 to 4, 2010
June 3 to 4, 2010 · NWS LCH · 12 events in 5 counties and zones
An unusually strong upper level low slowly moved across southeast Texas and southwest Louisiana from June 3 into June 4. This system produced numerous showers and thunderstorms, which spawned a couple of tornadoes, wind damage, and coastal flooding across southwest Louisiana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unusually strong upper level low slowly moved across southeast Texas and southwest Louisiana from June 3 into June 4. This system produced numerous showers and thunderstorms, which spawned a couple of tornadoes, wind damage, and coastal flooding across southwest Louisiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jun 2, 11:01 PM CST, 4 hours 29 minutes earlier.
Area forecast discussion, Jun 2, 11:01 PM CST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1201 AM CDT THU JUN 3 2010
.DISCUSSION...
FOR THE 03/06Z TAF ISSUANCE.
&&
.AVIATION...
LOOKS LIKE AVIATION FORECAST OVER THE NEXT 24 HOURS WILL BE
INFLUENCED BY MCS MOVING ACROSS CENTRAL TEXAS IN EAST CENTRAL AND
SOUTH CENTRAL TEXAS. CURRENTLY...NORTH END OF MCS SEEMS TO BE
SLOWING AND WEAKENING SOMEWHAT AS IT HEADS TOWARD THE FORECAST
AREA. STILL WEAKENING SHOWERS WILL LIKELY MOVE INTO SOUTHEAST
TEXAS DURING THE OVERNIGHT. WITH THAT AND SPOTTY NOCTURNAL SHOWERS
DEVELOPING AHEAD OF THIS SYSTEM AND MOVING OFF THE GULF INTO THE
COASTAL SECTIONS...WILL NEED TO KEEP VCSH IN FOR ALL TAFS TONIGHT.
WEATHER ON THURSDAY WILL DEPEND ON THE MCS AND WHERE OUTFLOW AND
MID LEVEL VORT FROM IT END UP AROUND THE FORECAST AREA. EARLY DAYTIME
HEATING SHOULD COMBINE WITH THE SYSTEM TO PRODUCE A ROUND OF
SHOWERS AND THUNDERSTORMS STARTING SHORTLY AFTER SUNRISE AND
CONTINUE THROUGH THE AFTERNOON HOURS.
RUA
&&
.PREV DISCUSSION... /ISSUED 932 PM CDT WED JUN 2 2010/
UPDATE...IMPRESSIVE CONVECTIVE LINE CURRENTLY OVER CENTRAL TEXAS
ADVANCING EAST AT AROUND 25 MPH. LINE WELL WEST OF THE FCST AREA
AND EXTRAPOLATION SUGGESTS SHOULD LINE REMAIN INTACT IT WOULD NOT
REACH OUR SOUTHEAST TEXAS WARNING AREA UNTIL 1 TO 2 AM. MODELS
SUGGESTING NORTHERN PORTION OF SHOWER AND THUNDERSTORM AREA
SHOULD DIE OFF THIS EVENING BEFORE MOVING INTO OUR AREA. INTEGRITY
OF LINE AT THIS TIME HOWEVER REMAINS INTACT DESPITE COOLING
BOUNDARY LAYER. LINE DRIVEN BY EMBEDDED VORT MAXIMA WITHIN LARGER SCALE
LOW. THUS HAVE OPTED TO BUMP PRECIP CHANCES UP AREA-WIDE...HIGHEST
OVER SOUTHEAST TEXAS.
MARCOTTE
PREV DISCUSSION... /ISSUED 343 PM CDT WED JUN 2 2010/
DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS DOT THE RADAR SCOPE ACROSS C
AND SC LA...WITH ISOLATED OVER SE TX. A FEW OF THESE ARE PROVING
ON THE STRONG TO SEVERE SIDE...WITH HAIL OF 3/4 TO 1 INCH...AND
DOWN BURST WINDS OF 40 TO 60 MPH THE PRIMARY THREAT. AS BEEN THE
CASE EVERY AFTERNOON/EVENING FOR THE LAST WEEK...AFTERNOON HEATING
AND INSTABILITY ALOFT TRIGGERS THE INITIAL STORMS...WITH COLLIDING
OUTFLOW BOUNDARIES FORMING THE REST. THESE STORMS SHOULD BEGIN TO
TAPER OFF BY SUNSET...BEING COMPLETELY GONE BY 10 PM.
THE HIGHER THAN NORMAL RAIN CHANGES OVER LA IS ATTRIBUTED TO A SW
TO NE ORIENTED TROF ALOFT INCREASING INSTABILITY DURING THE MAX
HEATING OF THE DAY. THIS TROF IS EXPECTED TO RETROGRADE W AND
ACTUALLY CUT OFF INTO A MID/UPPER LOW SOMEWHERE ALONG THE TX
COAST. THE NAM IS FURTHER SW...STILL LEAVING THE TROF AXIS OVER
OUR REGION...WHILE THE GFS CUTS OFF THE LOW ACROSS THE UPPER TX
COAST. ANY WAY...THE INSTABILITY WILL BE SOMEWHAT INCREASED AND
FURTHER W ON THU & FRI...YIELDING A BETTER THAN AVERAGE (40-50%)
CHANCE OF SHRA/TSRA.
BY SAT...WE ARE HOPING FOR EXCELLENT WEATHER FOR THE NWS LAKE
CHARLES PUBLIC OPEN HOUSE FROM 10 AM TO 2 PM. HOWEVER...WE WILL
LIKELY BE ON THE EDGE OF THE EXPECTED LIFTING MID/UPPER LOW/TROF
OVER THE COASTAL WATERS INTO SC LA...AND THE BUILDING MID/UPPER
RIDGE FROM TX. THUS...WENT HIGHER FOR POPS FOR C AND SC LA...(40%)
BUT SHOULD BE ENDING EARLIER IN THE AFTERNOON AS THE RIDGE BUILDS
SE. FOR W LA AND SE TX...COULD SEE 20-30% COVERAGE...BUT STILL
OPEN FOR DEBATE. NOW FOR INLAND SE TX...WILL BE LUCKY TO SEE A FEW
SHOWERS...BUT TEMPS SOARING INTO THE UPPER 90S.
FOR MON & TUE...THE EASTERN SIDE OF THE MID/UPPER RIDGE WILL BE ON
TOP OF THE REGION...WITH LIMITED RAIN CHANCES (LESS THAN 10%)...AND
MID/UPPER 90S ALONG THE I-10 CORRIDOR...AND LIKELY 100 NORTH OF US-190.
LOWS WILL BE IN THE MID/UPPER 70S...WITH LOWER 80S ALONG THE
IMMEDIATE COAST.
BY WED...THE GFS ADVERTISES A BROAD TROF ERODING THE MID/UPPER
HIGH A BIT TO ACTUALLY DRAG A FRONT SOUTHWARD...STALLING JUST
NORTH OF THE REGION. THIS MAY GIVE US A SLIGHT CHANCE OF SHRA/TSRA
FOR WED AFTERNOON. HOWEVER...THE ECMWF SHOWS A MUCH WEAKER TROF
OVER THE MIDWEST...WITH OUR AREA REMAINING UNDER THE UPPER HIGH.
DML
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 75 87 73 89 75 / 40 50 20 40 20
KBPT 75 88 73 90 75 / 50 50 20 30 20
KAEX 73 86 72 88 74 / 30 50 20 40 20
KLFT 75 86 73 88 75 / 30 50 20 50 20
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 2, 4:10 AM CST, 23 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
510 AM CDT WED JUN 2 2010
GMZ430-432-435-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
031015-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-VERNON-RAPIDES-AVOYELLES-
BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-
ACADIA-LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-
ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-
ORANGE-
510 AM CDT WED JUN 2 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP BY MIDDAY AND
CONTINUE THROUGH THE EARLY EVENING. SOME OF THE STORMS COULD BE
ON THE STRONG SIDE...ACCOMPANIED BY WIND GUSTS TO 40 MPH AND
POSSIBLY SMALL HAIL. FREQUENT DANGEROUS LIGHTNING AND HEAVY RAIN
CAN ALSO BE EXPECTED. HOWEVER SEVERE WEATHER IS NOT EXPECTED AT
THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN THURSDAY
AS AN UPPER LEVEL DISTURBANCE PASSES THE REGION. ALTHOUGH SOME
STORMS COULD BE STRONG...NO SEVERE WEATHER IS EXPECTED AT THIS
TIME.
RAIN CHANCES BEGIN TO DIMINISH FRIDAY...WITH VERY LIMITED SHOWER
OR STORM ACTIVITY EXPECTED OVER THE WEEKEND...AS AN UPPER LEVEL
HIGH BUILDS OVER THE AREA. THEN MAIN EFFECT OF THIS RIDGING WILL
BE MUCH WARMER TEMPERATURES AS AFTERNOON HIGHS ARE EXPECTED TO
REACH THE MID TO UPPER 90S EACH DAY ACROSS MOST OF THE FORECAST
AREA. THE COMBINATION OF HEAT AND HUMIDITY COULD RESULT IN HEAT
INDICES BETWEEN 100 AND 105 DEGREES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ450-452-455-470-472-475-031015-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-
510 AM CDT WED JUN 2 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE
COASTAL LAKES AND BAYS AND COASTAL WATERS OUT TO 60 NM. NO
WIDESPREAD OR ORGANIZED SEVERE WEATHER IS EXPECTED...BUT STORMS
WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN REDUCING VISIBILITY
TO LESS THAN ONE MILE...FREQUENT CLOUD TO WATER LIGHTNING AS WELL
AS WIND GUSTS TO 30 KT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE
COASTAL LAKES AND BAYS AND COASTAL WATERS OUT TO 60 NM. NO
WIDESPREAD OR ORGANIZED SEVERE WEATHER IS EXPECTED.
SHOWER AND THUNDERSTORM CHANCES WILL DIMINISH BY THE
WEEKEND...WITH A LIGHT TO MODERATE ONSHORE FLOW CONTINUING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
24
Event by event
4 coastal flood, 3 thunderstorm wind, 2 tornado, 2 funnel cloud, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Calcasieu
- When
- June 3, 3:30 AM CST
- Where
- Calcasieu County, Vinton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 30.180, -93.580
Calcasieu Parish Sheriff Office reported power poles blown down in Vinton.
Coastal Flood, Vermilion
- When
- June 3, 6:12 AM CST to 7:18 AM CST
- Where
- Vermilion forecast zone
- Reported by
- Official NWS Observations
Freshwater Canal Locks NOS Tide Gauge measured a sharp water level rise from 3.41 feet MLLW at 12:12Z to 5.87 feet MLLW at 12:54Z. The water level then fell to 2.24 feet MLLW at 13:18Z.
Coastal Flood, Cameron
- When
- June 3, 8:00 AM CST to 9:00 AM CST
- Where
- Cameron forecast zone
- Reported by
- Official NWS Observations
Calcasieu Pass NOS Tide Gauge measured a sharp 3.12 foot water level rise in 30 minutes. The water level rose from 1.07 feet MLLW at 1400Z to 4.19 feet MLLW at 1430Z. The water level then fell to 2.78 feet MLLW at 1500Z.
Coastal Flood, Cameron
- When
- June 3, 8:20 AM CST
- Where
- Cameron forecast zone
- Property damage
- $2,000
- Reported by
- Law Enforcement
Cameron Parish Sheriff Office reported Highway 82 was flooded and impassable in downtown Cameron.
Coastal Flood, Vermilion
- When
- June 3, 11:36 AM CST to 12:06 PM CST
- Where
- Vermilion forecast zone
- Reported by
- Law Enforcement
Freshwater Canal Locks NOS Tide Gauge measured a sharp water level rise from 3.17 feet MLLW at 17:36Z to 5.54 feet MLLW at 17:48Z. The water level then fell to 2.72 feet MLLW at 18:06Z.
Tornado, St. Mary
- When
- June 4, 4:37 AM CST
- Where
- St. Mary County, 0.82 mi N of Richland
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 10 yd
- Reported by
- Law Enforcement
- Coordinates
- 29.792, -91.703
St. Mary Parish Sheriff Deputy reported a brief tornado touchdown with no damage.
Tornado, St. Mary
- When
- June 4, 4:47 AM CST to 4:50 AM CST
- Where
- St. Mary County, 1.46 mi NW of Julien to 0.91 mi W of Garrel
- Rating
- EF0
- Path length
- 1.03 mi
- Path width
- 25 yd
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 29.867, -91.645
St. Mary Parish Sheriff Deputy reported a tornado touched down near the intersection of Highway 90 and Highway 318 southeast of Jeanerette. A tree reportedly fell on an abandoned mobile home. No other damage was reported.
Thunderstorm Wind, Vermilion
- When
- June 4, 5:30 AM CST
- Where
- Vermilion County, Pecan Is
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 29.650, -92.450
KATC-TV relayed a report from Louisiana State Police of trees blown down on Highway 82 near Pecan Island.
Thunderstorm Wind, Lafayette
- When
- June 4, 7:00 AM CST
- Where
- Lafayette County, 0.72 mi SW of Lafayette
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 30.212, -92.027
KATC-TV reported a tree blown down on Johnston St. at St. Julien St.
Flash Flood, St. Mary
- When
- June 4, 11:00 AM CST to 2:00 PM CST
- Where
- St. Mary County, 2.45 mi S of Choupique to 1.47 mi S of Sterling Jct
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 29.795, -91.566
Franklin Police Department reported most streets in town were flooded, with Iberia Street and Weber Street closed due to high water.
Funnel Cloud, Calcasieu
- When
- June 4, 4:22 PM CST
- Where
- Calcasieu County, 0.57 mi ESE of (Lch)lk Charles Muni
- Reported by
- NWS Employee
- Coordinates
- 30.126, -93.212
Brief funnel cloud was witnessed by NWS employees just east of the Lake Charles Regional Airport.
Funnel Cloud, Calcasieu
- When
- June 4, 4:42 PM CST
- Where
- Calcasieu County, 1.32 mi ENE of Lockmoor
- Reported by
- NWS Employee
- Coordinates
- 30.254, -93.298
NWS employee reported a brief funnel cloud northeast of Sulphur.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Coastal Flood
- Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Idaho, June 3 to 11, 2010$3.2 million · 52 kt wind · 12 events
- Hail and Damaging Winds in Massachusetts, June 3, 20101 injured · $153,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Virginia, June 3, 20101 injured · $61,000 · 1.75 in hail · 18 events
- Hail and Damaging Winds in Florida, June 3, 2010$131,000 · 1 in hail · 5 events
- Flash Flood and Hail in Kentucky, June 3, 2010$73,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Virginia, June 3, 2010$58,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Iowa, June 3, 20102 injured · $25,000 · 74 kt wind · 3 events
- Damaging Winds in Virginia, June 3, 2010$18,000 · 50 kt wind · 10 events
- Flash Flood and Flood in Virginia, June 3, 2010$25,000 · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 3, 201057 kt wind · 21 events
- Tornado and Hail in Nebraska, June 3, 2010EF0 · 21 events
- Hail and Damaging Wind in Ohio, June 3, 2010$20,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243151, 243340, 243341, 243346, 243347, 243161, 243172, 243176, 243179, 243188, 243190, 243191.